Jump to content
Glosmom

Discernible patterns in the tapering process

Recommended Posts

Glosmom

Most, if not all, of us on here keep notes or track symptoms, progress and tapering schedules.  Wouldn’t it be wonderful if we could combine them all in one big AI database and have it spew out the statistically significant data?  Until that comes to fruition, I wanted to share some patterns that I have tracked with my daughter’s anti-psychotic tapering progress over the last two years.  Maybe others have seen similar patterns? Or can share their noticeable patterns on the specific days or weeks when they occur from a drop in dose/ taper time frame.

 

So often in the throes of withdrawal agony we look for a way to ‘fix’ our current situation. We ruminate whether we should up dose, taper down, throw a supplement at it, add a different med …. In the hopes of making the current “pain”, better.  Pretty much I have thought of all those things except throwing in the kitchen sink in an attempt to ‘make it stop’ for her.

 

As it is often cited and discussed here on Survivingantidepressants.com, learning how to cope using non-drug techniques during these times is the best strategy.  Can knowing when you are in the middle of something awful, that what you are experiencing is actually a typical pattern others have gone through and will eventually subside…be of benefit to help ‘ride the wave?'  I vote, "yes it can."

 

The pattern that I have noticed for my daughter, Glo, is what I call the “Week Three Phenomenon.” This phenomenon became more apparent as her dose became lower.  Probably because she was pretty much ‘zombified’ on the higher doses and it was only when her level of alertness improved and just overall feeling better occurred that the ‘down patterns’ emerged more clearly.

 

Week Three Phenomenon occurs between day 15 and 22 after a taper. It shows up as Emotional Spirals, (typically Anger Spirals), Crying Spells, Agitation and increased Insomnia.  Week one and Week two have their share of symptoms but typically not these.  Actually those weeks have more physical symptoms and less emotional symptoms.  Additionally there is more “calm” in week 2. So one might think, “Ahh I made it through the rough parts of that taper” and then boom….not so much. But then by week 4…pretty much on cue for day 22 or 23…the calm returns.

 

Maybe this is Windows and Waves but maybe it is actually repair work going on from the drop in dose. Maybe there is really a methodical way the brain heals and it impacts certain areas of the brain in succession (the amygdala, hippocampus, frontal lobe perhaps)?  Similar to the old fashioned arcade Pinball Game only the “ball” pings the same areas of the brain in a repeatable fashion after a taper?

 

I am certainly only a mother observing my daughters behaviors and actions through this process so, no expert am I. Nor do I really know what she is feeling as she does not talk much any more.  However, I can count on these emotional spirals showing up on week 3 like clockwork. 

 

The other pattern I see relates to Menstruating Females.  This pattern is most discernible when one is having regular periods.  Glo went from amenorrhea in the beginning to irregular periods then to regular but shortened periods.  But every month when she is regular her symptoms go ‘off the charts’ during ovulation.  They last about 24 to 36 hours and occur mostly 14 days before the start of her next period.  She has ramped up pacing (I am assuming akathisia), chewing/jaw tension, agitation, insomnia and decreased level of alertness/communication. This same pattern emerges 24 to 48 hours before she starts her period. 

 

So what happens if my sweet beautiful daughter is in Week Three of a taper and ovulation or her menstrual cycle arrives? Well, if the general public, doctors or psychiatrists were around they would lock her up in a psych ward and “med her up” (to refer to words by @puthappinessfirst) 

 

Fortunately, I will not let that happen.

 

It is comforting to me to know these are patterns and that there is always calm after these storms; usually in the form of increased healing.  She is better now than she has been at any time on this medication.  She still has much healing to do. I still have patience to learn.  But we are getting through to the other side of being on this poison.

Peace to all who taper, Glosmom

 

Share this post


Link to post
Share on other sites
MRothbard

thanks. I wouldn't mind others chiming in with patterns they've experienced as well.

Share this post


Link to post
Share on other sites
papaloapan

Great post Glosmom

Share this post


Link to post
Share on other sites
Altostrata

Good points, Glosmom.

 

My theory about what happens is that when you make a reduction, because of drug half-lives, it can take some time for the reduction to completely register throughout the body. A drug's half-life means the amount of time it takes for half the drug to be metabolized and excreted by the body. However, there's still about half the drug left to be processed.

 

With its active metabolite, risperidone has a half-life of about a day (may be longer or shorter due to genetic variability).

 

As people get to a very low dosage, they may become more sensitive to reductions. It's possible that the small amount of drug is being metabolized faster than the higher dosage. Or, they are further down on the saturation curve and each reduction is felt more strongly.

 

Another factor in your daughter's pattern is that it might take some time for the nervous system to "realize" it's working with a lower amount of the drug. The entire body has to adjust. It chugs along on its settings for for a while, then gradually changes settings to accommodate to the lower amount of the drug. As you observed, your daughter''s brief rocky period a few weeks after a reduction indicates her system is adjusting to the lower dosage.

 

But we don't want this adjustment to be too difficult, that could throw the nervous system into a spin. Quite often, people make even smaller reductions when they are in the last phase of a taper to make the path even smoother.

 

It's quite common here for women to report worse withdrawal symptoms at times in their cycle. It may be a good idea to track that symptom pattern and plan decreases around it.

 

Congratulations on getting Glo down to such a low level of the drug. You've done an excellent job.

Edited by Altostrata
updated link

Share this post


Link to post
Share on other sites
India

I can't seem to access the saturation curve. Is it a download? This is really helpful information.

Share this post


Link to post
Share on other sites
Altostrata

Fixed the link. It leads here

 

Share this post


Link to post
Share on other sites
Glosmom

Thanks so much for your thoughts and insight, Alto. I really appreciate it!   We most definitely steer any reductions in dosage around her menstrual cycle schedule once we realized the correlation.  Sometimes, unfortunately, due to her shortened cycle it was inevitable.  I did just post a comment in the SERT occupancy thread as it was sooooo obvious that the last decrease from 1.0 to .06 impacted a different set of receptor specific activity (a1 adrenergic versus 5HT2???).

 

I presume all who taper drugs have to go through the cycle of hitting different receptors on the way down....whether they CT, Fast Taper or do a Slow Taper.  It is just less noticeable when done 'properly."  I also imagine those that CT and then have continued issues in one area or another (that sometimes are relieved when a small dose is reinstated) is because the drug is needed to down regulate the receptors 'in a pattern.' If the drug is removed completely, the brain can get stuck or confused in how to repair itself without the offending drug on board that was controlling receptor activity.  I have no idea obviously and am but an ignorant lay person......but it makes sense in my brain. :)

 

Again, thanks so much for taking the time to respond and for your valuable insight.  Warm Regards, Glosmom

 

Share this post


Link to post
Share on other sites

×
×
  • Create New...